Journal of Global Optimization

, Volume 52, Issue 3, pp 591–605 | Cite as

Mathematical programs with vanishing constraints: critical point theory



We study mathematical programs with vanishing constraints (MPVCs) from a topological point of view. We introduce the new concept of a T-stationary point for MPVC. Under the Linear Independence Constraint Qualification we derive an equivariant Morse Lemma at nondegenerate T-stationary points. Then, two basic theorems from Morse Theory (deformation theorem and cell-attachment theorem) are proved. Outside the T-stationary point set, continuous deformation of lower level sets can be performed. As a consequence, the topological data (such as the number of connected components) then remain invariant. However, when passing a T-stationary level, the topology of the lower level set changes via the attachment of a q-dimensional cell. The dimension q equals the stationary T-index of the (nondegenerate) T-stationary point. The stationary T-index depends on both the restricted Hessian of the Lagrangian and the number of bi-active vanishing constraints. Further, we prove that all T-stationary points are generically nondegenerate. The latter property is shown to be stable under C2-perturbations of the defining functions. Finally, some relations with other stationarity concepts, such as strong, weak, and M-stationarity, are discussed.


Mathematical programs with vanishing constraints MPVC T-stationarity Stationary T-index Morse theory Genericity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Achtziger W., Kanzow C.: Mathematical programs with vanishing constraints: optimality conditions and constraint qualifications. Math. Program. 114(1), 69–99 (2008)CrossRefGoogle Scholar
  2. 2.
    Floudas C.A., Jongen H.Th.: Global optimization: local minima and transition points. J. Glob. Optim. 32(3), 409–415 (2005)CrossRefGoogle Scholar
  3. 3.
    Gibson C.G., Wirthmüller K., Du Plessis A.A., Looijenga E.J.N.: Topological Stability of Smooth Mappings (Lecture Notes in Mathematics). Springer, Berlin (1976)Google Scholar
  4. 4.
    Goresky M., MacPherson R.: Stratified Morse Theory. Springer, Berlin (1988)Google Scholar
  5. 5.
    Hirsch M.W.: Differential Topology. Springer, Berlin (1976)Google Scholar
  6. 6.
    Hoheisel T., Kanzow C.: First- and second-order optimality conditions for mathematical programs with vanishing constraints. Appl. Math. 52, 495–514 (2007)CrossRefGoogle Scholar
  7. 7.
    Hoheisel T., Kanzow C.: Stationary conditions for mathematical programs with vanishing constraints using weak constraint qualifications. J. Math. Anal. Appl. 337(1), 292–310 (2008)CrossRefGoogle Scholar
  8. 8.
    Hoheisel T., Kanzow C.: On the Abadie and Guignard constraint qualification for mathematical progams with vanishing constraints. Optimization 58, 431–448 (2009)CrossRefGoogle Scholar
  9. 9.
    Hoheisel T., Kanzow C., Outrata J.: Exact penalty results for mathematical programs with vanishing constraints. Nonlinear Anal. Theory Methods Appl. 72(5), 2514–2526 (2010)CrossRefGoogle Scholar
  10. 10.
    Hoheisel, T., Kanzow, C., Schwartz, A.: Convergence of a local regularization approach for mathematical programs with complementarity or vanishing constraints. Optim. Methods Softw. (to appear)Google Scholar
  11. 11.
    Izmailov A.F., Solodov M.V.: Mathematical programs with vanishing constraints: optimality conditions, sensitivity, and a relaxation method. J. Optim. Theory Appl. 142(3), 501–532 (2009)CrossRefGoogle Scholar
  12. 12.
    Izmailov A.F., Pogosyan A.L.: Optimality conditions and newton-type methods for mathematical programs with vanishing constraints. Comput. Math. Math. Phys. 49(7), 1128–1140 (2009)CrossRefGoogle Scholar
  13. 13.
    Jongen H.Th., Meer K., Triesch E.: Optimization Theory. Kluwer, Dordrecht (2004)Google Scholar
  14. 14.
    Jongen H.Th., Jonker P., Twilt F.: Nonlinear Optimization in Finite Dimensions. Kluwer, Dordrecht (2000)Google Scholar
  15. 15.
    Jongen H.Th., Rückmann J.-J., Shikhman V.: MPCC: critical point theory. SIAM J. Optim. 20(1), 473–484 (2009)CrossRefGoogle Scholar
  16. 16.
    Jongen H.Th., Rückmann J.-J., Shikhman V.: On stability of the MPCC feasible set. SIAM J. Optim. 20(3), 1171–1184 (2009)CrossRefGoogle Scholar
  17. 17.
    Jongen H.Th., Rückmann J.-J., Stein O.: Disjunctive optimization: critical point theory. J. Optim. Theory Appl. 93(2), 321–336 (1997)CrossRefGoogle Scholar
  18. 18.
    Kojima M.: Strongly stable stationary solutions in nonlinear programs. In: Robinson, S.M. (ed.) Analysis and Computation of Fixed Points, pp. 93–138. Academic Press, New York (1980)Google Scholar
  19. 19.
    Milnor, J.: Morse Theory. Annals of Mathematic Studies, vol. 51, pp. 1–153. Princeton University Press, Princeton, New Jersey (1963)Google Scholar
  20. 20.
    Spanier E.H.: Algebraic Topology. McGraw-Hill Book Company, New York (1966)Google Scholar
  21. 21.
    Steffensen S., Ulbrich M.: A new relaxation scheme for mathematical programs with equilibrium constraints. SIAM J. Optim. 20(5), 2504–2539 (2010)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC. 2011

Authors and Affiliations

  • Dominik Dorsch
    • 1
  • Vladimir Shikhman
    • 1
  • Oliver Stein
    • 2
  1. 1.Department of Mathematics—CRWTH Aachen UniversityAachenGermany
  2. 2.Institute of Operations ResearchKarlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations